Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 41, NWS Blacksburg, VA

May 22, 2013Pulaski County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2013, 2:06 PM EDT for Pulaski County, Wythe County, Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2013, 2:06 PM EDT (18:06 UTC)
Expired
May 22, 2013, 2:45 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:15 PM EDTHAIL 1Pulaski, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS51 KRNK 221806
SVRRNK
VAC155-197-221845-
/O.NEW.KRNK.SV.W.0041.130522T1806Z-130522T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 PM EDT

* AT 204 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR COLEMAN STORE...OR 4 MILES
  SOUTH OF WYTHEVILLE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PULASKI...
  WYTHEVILLE...
  MAX MEADOWS...
  DRAPER...
  AND GRAHAMS FORGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3706 8096 3707 8092 3709 8092 3713 8086
      3698 8065 3681 8100 3681 8103 3678 8109
      3677 8109 3689 8121
TIME...MOT...LOC 1806Z 232DEG 22KT 3688 8106 

$$

DS
1 follow-up statement
551 
WWUS51 KRNK 221829
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT WED MAY 22 2013

VAC155-197-221845-
/O.CON.KRNK.SV.W.0041.000000T0000Z-130522T1845Z/
PULASKI VA-WYTHE VA-
229 PM EDT WED MAY 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
   
AT 226 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MAX
MEADOWS...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
WYTHEVILLE...
MAX MEADOWS...
DRAPER...
AND GRAHAMS FORGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS EXPECTED WITH THIS SEVERE THUNDERSTORM. IF IT IS SAFE 
TO DO SO...PUT YOUR VEHICLE IN A GARAGE. TAKE COVER IN A STURDY 
SHELTER AWAY FROM WINDOWS.

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3706 8096 3707 8092 3709 8092 3713 8086
      3698 8065 3683 8100 3694 8110
TIME...MOT...LOC 1826Z 232DEG 22KT 3696 8093 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:48 PM EDT, 18 minutes earlier.

Area forecast discussion, May 22, 1:48 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT WED MAY 22 2013

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS INTO
THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT
THROUGH THE AREA THURSDAY INTO THURSDAY EVENING... FOLLOWED BY HIGH
PRESSURE ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 135 PM EDT WEDNESDAY...
ADJUSTED POPS ACROSS TO LATEST RADAR TRENDS WITH CONVECTION
DEVELOPING OVER THE MOUNTAINS.

AS OF 925 AM EDT WEDNESDAY...
ADJUSTED POPS FOR LATEST RADAR TREND...SHAPING POPS THIS MORNING
INTO TOWARDS LATEST RNK WRFARW. KEPT THE BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON IN THE WEST. SWODY1 HAS PLACED A
SLIGHT RISK JUST TO OUR WEST. MORNING RUN SHOWED THE POTENTIAL
FOR LINE OF CONVECTION REACHING THE WEST BETWEEN 00Z AND 06Z
TONIGHT. WILL REVIEW 12Z RUN BEFORE MAKING ANY MAJOR ADJUSTMENTS
FOR TONIGHT. MODIFIED TEMPERATURES AND DEW POINTS THIS MORNING
INTO THIS AFTERNOON. RAISED HIGH TEMPERATURES UP A FEW DEGREES IN
SOUTHEAST. UPDATED FIRE WEATHER GRIDS...FWFRNK OUT. ADDITIONAL
CHANGES LATER TODAY.

AS OF 340 AM EDT WEDNESDAY...

A COUPLE OF CONCERNS TODAY. THE MAIN CONCERN IS WITH THE POTENTIAL
FOR ISOLATED HEAVY RAIN IN THUNDERSTORMS THIS AFTERNOON. THE LOWEST
FLASH FLOOD GUIDANCE IS CURRENTLY OBSERVED IN AREAS THAT HAVE
RECEIVED HEAVY RAIN RECENTLY AND MOSTLY IN THE MOUNTAINS INCLUDING
WATAUGA... ASHE... GRAYSON... INTO SMYTH AND TAZEWELL OF VA.
HOWEVER... GIVEN THE EXPECTED SCATTERED NATURE OF THE CONVECTION
THIS AFTERNOON... IT APPEARS THAT THE FLOODING THREAT WILL BE
ISOLATED. THEREFORE... OPTED OUT OF A FLASH FLOOD WATCH AT THE
CURRENT TIME. THE LATEST HI-RES MODELS INCLUDING THE HRRR INDICATE
AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP OVER OUR REGION THIS
AFTERNOON... PRIMARILY OVER THE MOUNTAINS AND FOOTHILLS SPREADING
NE INTO THE VA PIEDMONT LATE THIS AFTERNOON AS WELL. WE WILL
CONTINUE THE CHANCE CATEGORY POP FOR THOSE ZONES THIS AFTERNOON.

EVEN MORE PROBLEMATIC MAY BE THE POSSIBLE LINE OF CONVECTION THAT
THE HI-RES MODELS AND EVEN A FEW OF THE OPERATIONAL MODELS ARE
PICKING UP ON ACROSS KY/TN THIS AFTERNOON. SOME OF THESE MODELS
INDICATE A POTENTIAL MCS THAT MAY HOLD TOGETHER LONG ENOUGH TO SURGE
INTO FAR SW VA... SOUTHERN WVA... AND POSSIBLY NORTHWEST NC BETWEEN
00Z AND 06Z TONIGHT.  IT IS UNCLEAR HOW STRONG OR HOW FAST THIS
CONVECTION WOULD BE AT THE CURRENT TIME. IF THIS APPEARS MORE LIKELY
IN THE MODEL RUNS TODAY... THERE MAY BE A CONCERN WITH FLASH
FLOODING THIS EVENING. WE WILL GO WITH HIGH CHANCE TO LOW END LIKELY
THIS EVENING TO COVER THIS POTENTIAL.

THE SLIGHT RISK FOR SEVERE CONVECTION CONTINUES TO BE JUST WEST OF
OUR REGION TODAY INTO TONIGHT.

CONDITIONS TODAY WILL BE WARM AND HUMID WITH THE SOUTHERLY FLOW OUT
AHEAD OF THE APPROACHING COLD FRONT AND UPPER TROUGH. HIGHS
TEMPERATURES SHOULD REACH THE MID 70S IN THE MOUNTAINS TO THE MID
80S IN THE SOUTHEAST. LOWS TONIGHT WILL DIP BACK INTO THE 50S TO MID
60S SE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 320 AM EDT WEDNESDAY...

A LEAD SURFACE TROUGH OR CONVECTIVE OUTFLOW MAY AFFECT THE REGION
BEFORE THE ACTUAL COLD FRONT ARRIVES THURSDAY. THIS MAY AFFECT THE
CONVECTIVE CHANCES GREATLY AS THE MAIN COLD FRONT ARRIVES THURSDAY.
OTHERWISE... A PERIOD OF LIKELY POP CAN BE EXPECTED WITH THE FRONT
THURSDAY... POSSIBLY LASTING INTO THE EARLY EVENING AROUND DANVILLE.
LACK OF HEATING THURSDAY... ESPECIALLY WEST OF THE BLUE RIDGE MAY
ALSO LIMIT DESTABILIZATION. THE AREA WITH THE BETTER INSOLATION
COULD BE SOUTHSIDE VA/NW NC PIEDMONT. AT THIS TIME...THE STORM
PREDICTION CENTER HAS A 5 PERCENT THREAT OF SVR WX MAINLY OVER THE
PIEDMONT AND TIDEWATER AREAS OF VA/NC.

THE FRONT WILL BE EAST OF THE AREA GOING INTO THURSDAY EVENING WITH
LINGERING SHORTWAVE INDUCED SHOWERS ACROSS THE MTNS OVERNIGHT. THE
MAIN SHORTWAVE SHIFTS EAST BY 12Z FRIDAY WITH DRIER AND COOLER AIR
ARRIVING. HIGHS FRIDAY WILL RANGE FROM THE LOWER TO MID 60S WEST TO
THE LOWER TO MID 70S EAST.

FRIDAY NIGHT AND SATURDAY:
QUITE WEATHER IS EXPECTED TO RETURN FOR THE REST OF THE SHORT TERM
FORECAST... WITH THE MID LEVEL TROUGH AXIS HAVING PUSHED TO THE EAST
OF THE AREA BY FRIDAY EVENING AND HIGH PRESSURE AT THE SURFACE
BUILDING INTO THE REGION FOR THIS TIME FRAME. THIS WILL YIELD
GENERALLY COOL AND DRY CONDITIONS... WITH BELOW NORMAL TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 130 PM EDT TUESDAY

FOR THE LONG RANGE FORECAST...THE MODELS KEEP A TROUGH IN PLACE
EARLY ON AND THEN GO MORE TOWARD A ZONAL TO RIDGE CONFIGURATION BY
THE END OF THE PERIOD.

WE SHOULD BE MAINLY DRY AS SFC HIGH BUILDS ACROSS THIS WEEKEND...SO
WEEKEND HOLIDAY PLANS ARE LOOKING GOOD FOR OUTDOOR ACTIVITIES AT
LEAST SATURDAY...AS THE LATEST ECMWF SHOWS ANOTHER WEAK SHORTWAVE
PUSHING ACROSS BY SUNDAY AND MAY BRING SOME SHOWERS ACROSS THE MTN
EMPIRE OF SW VA/INTO THE NC MTNS SUNDAY MORNING.

THE FLOW SWINGS MORE TOWARD THE SOUTHEAST SUNDAY EVENING INTO EARLY
NEXT WEEK WITH INCREASING HUMIDITY AND TEMPS. MODELS KEEPING MORE
ACTIVE WEATHER ACROSS THE OHIO VALLEY AND WEST...ALTHOUGH A WESTERLY
FLOW ALOFT CAN BRING STORMS WORKING EAST INTO THE MTNS. GIVEN WPC
SOLUTION OF THE ECMWF ENSEMBLE WILL KEEP THE FORECAST MORE ON THE
LOW CHANCE SIDE...BUT IF THE 12Z ECMWF VERIFIES WE COULD BE GETTING
SOAKED AGAIN MONDAY-WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 140 PM EDT WEDNESDAY...

SCATTERED MVFR/IFR CONVECTION DEVELOPING IN THE WARM UNSTABLE AIR
ACROSS CWA THIS AFTERNOON. THE BEST CHANCE OF THUNDERSTORMS WILL
OCCUR ACROSS WESTERN TAF SITES OF BLF/LWB/RNK. RNKWRF ARW SHOWED
GOOD COVERAGE OF STORM ACROSS THE MOUNTAINS THIS AFTERNOON INTO
TONIGHT. ECMWF/GFS GENERALLY CONSISTENT ON A LINE OF STRONG
THUNDERSTORMS MOVING INTO FAR SW VA FROM KY/TN IN THE 00Z-04Z TIME
FRAME...THEN GENERALLY DISSIPATING AS MOVE EAST. FOR THE EAST...
THERE IS POTENTIAL TSRA DEVELOPMENT ACROSS THE NC
PIEDMONT...LIFTING NORTHWARD TOWARD LYH/DAN/EVEN ROA BY LATE
AFTERNOON INTO THIS EVENING.

S-SW WINDS 5-10KTS THROUGH TAF VALID PERIOD...WITH LOW END GUSTS
ACROSS THE PIEDMONT. AREAS OF FOG WILL DEVELOP TONIGHT INTO
WEDNESDAY MORNING WHERE RAIN FALLS THIS AFTERNOON INTO THIS
EVENING.

MEDIUM TO HIGH CONFIDENCE IN CIGS/VSBYS THROUGH TAF VALID PERIOD.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK/RAB
Hazardous weather outlook, May 22, 5:54 AM EDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 AM EDT WED MAY 22 2013

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-231000-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-
GREENBRIER-
554 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
EVENING AND TONIGHT AS A COLD FRONT APPROACHES THE AREA FROM THE
WEST. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND QUARTER-
SIZED HAIL...MAINLY WEST OF INTERSTATE-77...FROM EARLY EVENING
THROUGH THE EARLY MORNING HOURS THURSDAY. IN ADDITION...SOME OF
THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN...RESULTING IN
LOCALIZED AREAS OF FLOODING OR FLASH FLOODING...MAINLY ACROSS
WATAUGA...ASHE...SMYTH...AND TAZEWELL WHERE THE GROUND IS
SATURATED FROM PREVIOUS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY...SOME COULD BE
STRONG TO SEVERE. THUNDERSTORMS WILL BE POSSIBLE AGAIN EARLY NEXT
WEEK...ESPECIALLY MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NCZ002-003-019-020-VAZ011-013-014-016>020-WVZ044-231000-
ALLEGHANY NC-SURRY-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-MONROE-
554 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
EVENING AND TONIGHT AS A COLD FRONT APPROACHES THE REGION FROM
THE WEST. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THURSDAY...A FEW OF
WHICH COULD BE STRONG TO SEVERE. THUNDERSTORMS WILL ALSO BE
POSSIBLE AGAIN EARLY NEXT WEEK...ESPECIALLY MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-231000-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
554 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AND EARLY
THURSDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
EVENING. A FEW OF THESE COULD BE STRONG TO SEVERE. THERE WILL BE
ANOTHER CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK...ESPECIALLY
MONDAY AND TUESDAY. HOWEVER...AT THIS TIME...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER APPEARS LOW AFTER THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 22, 12:27 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT WED MAY 22 2013

NCZ001-VAZ015-221730-
ASHE NC-GRAYSON VA-
1227 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 130 PM EDT

* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR SHATLEY SPRINGS...OR 4 MILES
  WEST OF LANSING...MOVING NORTHEAST AT 10 MPH.

* UP TO DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH MAY OCCUR WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TROUTDALE...
  ASHLAND...
  LANSING...
  TROUT...
  AND VOLNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3671 8150 3672 8145 3667 8131 3632 8159
      3639 8173
TIME...MOT...LOC 1625Z 214DEG 9KT 3649 8158

PW
Special weather statement, May 22, 12:50 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 PM EDT WED MAY 22 2013

VAZ009-010-012-015-221745-
SMYTH VA-BLAND VA-GRAYSON VA-WYTHE VA-
1250 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME NORTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 145 PM EDT

* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  SUGAR GROVE TO KIMBERLING...OR ALONG A LINE EXTENDING FROM
  TROUTDALE TO BLAND...AND MOVING NORTHEAST AT 20 MPH.

* UP TO DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH MAY OCCUR WITH
  THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  WYTHEVILLE...
  BLAND...
  RURAL RETREAT...
  AND SUGAR GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3726 8112 3700 8087 3666 8130 3673 8152
TIME...MOT...LOC 1647Z 220DEG 15KT 3677 8137 3715 8108

PW
Special weather statement, May 22, 1:18 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED MAY 22 2013

VAZ019-020-WVZ045-221800-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
118 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  EXTREME EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CALLAGHAN...OR 7 MILES EAST OF WHITE
  SULPHUR SPRINGS...MOVING NORTHEAST AT 50 MPH.

* DIME SIZE HAIL IS EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD
  TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHITE SULPHUR SPRINGS...
  NEOLA...
  NATURAL WELL...
  CALLAGHAN...
  AND BACOVA JUNCTION.

LAT...LON 3804 7982 3770 8012 3779 8032 3805 8014
      3806 8005 3806 7997 3809 7994
TIME...MOT...LOC 1717Z 209DEG 43KT 3783 8017

CF
Special weather statement, May 22, 1:25 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT WED MAY 22 2013

WVZ043-221815-
SUMMERS WV-
125 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HINTON...MOVING NORTHEAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  SANDSTONE...
  BUCK...
  HIX...
  AND ELTON.

LAT...LON 3777 8069 3752 8090 3763 8106 3770 8098
      3771 8097 3770 8092 3768 8090 3768 8088
      3773 8090 3774 8092 3778 8090 3782 8094
      3787 8080
TIME...MOT...LOC 1721Z 206DEG 14KT 3766 8092

CF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:09 PM EDTSpecial Weather StatementRNKGrayson66 min
May 21, 8:22 PM EDTSpecial Weather StatementRNKWythe53 min
May 21, 9:11 PM EDTSpecial Weather StatementRNKBland34 min
May 21, 9:13 PM EDTSpecial Weather StatementRNKSmyth32 min
May 21, 9:32 PM EDTSpecial Weather StatementRNKBland28 min
May 21, 9:44 PM EDTSpecial Weather StatementRNKSmyth31 min
May 21, 9:57 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
May 22, 12:50 PM EDTSpecial Weather StatementRNKBland, Wythe55 min
May 22, 12:59 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
May 22, 1:18 PM EDTSpecial Weather StatementRNKAlleghany42 min
May 22, 2:10 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski50 min
May 22, 2:14 PM EDTSpecial Weather StatementRNKAlleghany31 min
May 22, 2:35 PM EDTAreal Flood AdvisoryRNKWythe115 min
May 22, 2:37 PM EDTSevere Thunderstorm WarningRNKBland38 min
May 22, 3:00 PM EDTAreal Flood AdvisoryRNKTazewell2 hr
May 22, 3:00 PM EDTSpecial Weather StatementRNKRoanoke30 min
May 22, 3:08 PM EDTSpecial Weather StatementRNKTazewell37 min
May 22, 3:10 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery50 min
May 22, 3:24 PM EDTSpecial Weather StatementRNKWythe36 min
May 22, 3:26 PM EDTAreal Flood AdvisoryRNKCarroll, Wythe2 hr
May 22, 3:32 PM EDTAreal Flood AdvisoryRNKCraig, Montgomery, Roanoke118 min
May 22, 3:37 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke23 min
May 22, 3:45 PM EDTFlash Flood WarningRNKTazewell3 hr
May 22, 3:57 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem33 min
May 22, 4:01 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe29 min
May 22, 4:02 PM EDTSpecial Weather StatementRNKPatrick43 min
May 22, 4:07 PM EDTAreal Flood AdvisoryRNKAlleghany113 min
May 22, 4:17 PM EDTSpecial Weather StatementRNKCity of Galax28 min
May 22, 4:20 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington40 min
May 22, 4:25 PM EDTAreal Flood AdvisoryRNKCity of Galax65 min
May 22, 4:34 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem26 min
May 22, 4:44 PM EDTSpecial Weather StatementRNKCarroll31 min
May 22, 4:48 PM EDTSpecial Weather StatementRNKBath27 min
May 22, 4:56 PM EDTSpecial Weather StatementRNKFranklin, Patrick34 min
May 22, 5:05 PM EDTSpecial Weather StatementRNKCity of Covington25 min
May 22, 5:15 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem30 min
May 22, 5:16 PM EDTSpecial Weather StatementRNKFloyd29 min
May 22, 5:20 PM EDTSpecial Weather StatementRNKFranklin25 min
May 22, 5:22 PM EDTSpecial Weather StatementRNKBedford23 min
May 22, 5:25 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington35 min
May 22, 5:37 PM EDTSpecial Weather StatementRNKBath53 min
May 22, 5:39 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt51 min
May 22, 5:42 PM EDTSpecial Weather StatementRNKMontgomery33 min
May 22, 6:05 PM EDTSpecial Weather StatementRNKHenry25 min
May 22, 6:07 PM EDTSpecial Weather StatementRNKMontgomery23 min
May 22, 6:16 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington29 min
May 22, 6:34 PM EDTAreal Flood AdvisoryRNKRockbridge, City of Buena Vista, City of Lexington116 min
May 22, 6:38 PM EDTAreal Flood WarningRNKTazewell3 hr
May 22, 6:39 PM EDTSpecial Weather StatementRNKCity of Lynchburg36 min
May 22, 6:40 PM EDTSpecial Weather StatementRNKFranklin35 min
May 22, 6:43 PM EDTSpecial Weather StatementRNKCity of Buena Vista17 min
May 22, 7:09 PM EDTSpecial Weather StatementRNKAmherst36 min
May 22, 7:16 PM EDTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.